Fever

What is a fever?

Fever is a body temperature that is 1 or more degrees higher than your normal temperature.

Your temperature can be measured with a thermometer in the mouth, ear, or rectum, or under the armpit. An oral temperature of 102 degrees F (38.9 degrees C) or higher is a fever that may be serious.

What is a normal temperature?

An oral temperature measured in the mouth of 97 to 99 degrees Fahrenheit (F), or 36.1 to 37.2 degrees Celsius (C), is usually considered normal.

Normal body temperature varies from person to person. It also varies with:

  • age  

  • the time of day  

  • the part of the body where it is measured.  

Exercise, medicine, and even excitement are other things that can affect your temperature.

Temperatures measured in the ear or rectum are higher than oral temperatures by one half to 1 degree F (about one half degree C). Temperatures measured in the armpit are lower than oral temperatures by one half to 1 degree F.

What causes fever?

A fever is a symptom, not a disease. Fever can be a sign that the body is fighting an infection. You may get a fever when you have a viral or bacterial infection, such as an ear infection or the flu. A fever can also be a symptom of other medical problems. Sometimes the cause of the fever may not be known.

How is it treated?

Not all fevers mean you have a serious illness or need medicine. Children often have high temperatures even with minor viral infections. In contrast, older adults can have a serious infection without any fever.

If you have a low-grade fever below 101 degrees F (38.3 degrees C):

  • Get plenty of rest.  

  • Drink lots of fluids, especially water.  

  • Dress in light, comfortable clothing. Don’t bundle in blankets.  

  • Keep the room cool but not uncomfortable.  

  • Bathe or sponge in lukewarm water.  

You don’t need to take fever medicine for a low-grade fever unless your healthcare provider recommends it. You can take nonprescription medicine to reduce fever if your temperature is 102 degrees F (38.9 degrees C) or higher and you are feeling uncomfortable. You can take acetaminophen, ibuprofen, naproxen, or aspirin.

Take medicine according to the directions on the package or follow your provider’s instructions. Some precautions you should take are:

  • Don’t take acetaminophen if you have liver or kidney disease.  

  • If you have asthma, ask your healthcare provider if it is OK to take an NSAID.  

  • Unless recommended by your healthcare provider, don’t take NSAIDs for more than 10 days for any reason. NSAIDs, such as ibuprofen, naproxen, and aspirin, may cause stomach bleeding and other problems. These risks increase with age. Read the label and take as directed.  

  • Take NSAIDs with food or milk to prevent stomach upset.  

  • Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye’s syndrome.  

  • Don’t drink alcohol.  

Medicines should reduce fever in 1 to 2 hours. Check your temperature to see if the medicine is working. You may need to keep taking the medicine according to the directions until the illness runs its course.

Keep track of doses. Write down the name of the medicine and when each dose was taken. This is especially important if you are taking more than 1 medicine.

When should I come to Reddy Urgent Care?

Call 911 if you have a fever with:

  • seizures  

  • shortness of breath  

  • confusion or drowsiness  

Come to Reddy Urgent Care if you have:

  • a fever of 103 degrees F (39.4 degrees C) or higher  

  • a fever of 101 degrees F (38.3 degrees C) or higher that lasts 2 days or more  

  • fever and:  

    • o.severe headache or a headache that does not go away  

    • o.a very stiff neck and pain when you bend your head forward  

    • o.repeated vomiting  

    • o.sensitivity to bright lights  

    • o.moderate to severe pain, for example, abdominal pain or back pain  

    • o.pain or burning when you urinate  

    • o.redness, swelling, tenderness, or other signs of infection on your skin. 

If you are pregnant, call your provider if you have a temperature of 100 degrees F (37.8 degrees C) or higher.

Also call your provider if a fever is getting worse or not getting better after 2 to 3 days of treatment.